MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Defective Device (2588)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was intact with its pusher assembly.The embolization coil windings were offset along the length of the coil inside the introducer sheath.The distal tip of the introducer sheath had coagulated blood around the distal tip of the embolization coil.Conclusions: evaluation of the returned device revealed that the pc400 embolization coil windings were offset and the distal tip of the embolization coil had coagulated blood around it inside the introducer sheath.The offset coil winding damage likely occurred as a result of repeated forceful attempts to advance or withdraw the pc400, and likely contributed to the resistance experienced while advancing the pc400 out of its introducer sheath.Further evaluation of the returned devices revealed that the distal tip of the embolization coil inside the introducer sheath had coagulated blood around it.Although the initial complaint indicated that the device did not come into contact with the patient, coagulated blood was found inside the introducer sheath, indicating that the device may have had contact with the patient.The root cause of the blood inside the introducer sheath could not be determined; however, the coagulated blood at the distal end of the introducer sheath may have also contributed to the reported issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
Prior to advancing a penumbra coil 400 (pc400) through the non-penumbra microcatheter and into the patient, the physician wanted to make sure that the pc400 was working properly and attempted to advance the coil out of its introducer sheath; however, resistance was encountered and the tip of the coil was unable to exit the introducer sheath.Therefore, the pc400 was set aside and did not come into contact with the patient.The procedure was successfully completed using a total of (b)(4) pc400's.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6811348
Report Number3005168196-2017-01403
Device Sequence Number16393626
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/19/2025
Device Catalogue Number4004C0820
Device Lot NumberF74521
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2017
Initial Report FDA Received Date08/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1